Iowa, 2022

Hail in Iowa, May 17 to 18, 2022

May 17 to 18, 2022 · NWS OAX · 6 events in 3 counties and zones

Storms produced several severe hail reports across southwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Storms produced several severe hail reports across southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 17, 5:28 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, May 17, 5:28 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
628 PM CDT Tue May 17 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 356 PM CDT Tue May 17 2022

A messy severe scenario is unfolding this afternoon, with elevated
storms occurring over much of northeastern Nebraska that are
currently centered in the NE/IA border vicinity. A few storms
were able to produce some damaging hail and some heavy rain but
the elevated nature of them kept damaging winds at bay. Part of
what was able to kick start the convection was a weak shortwave
embedded in the mid-level flow, and a residual boundary currently
sits draped across eastern Nebraska into far western Iowa. Along
with the residual showers and storms, most of the forecast area is
now covered with cloud cover. Looking upstream in water vapor
imagery, another shortwave has moved into western Nebraska and
South Dakota, and could help jump start storms later this
evening.

Short-term models have been consistent in ramping up moisture
transport from the south through the afternoon and evening, allowing
dewpoints to climb above 65 for portions of the area. In addition,
moisture is pooling in central Nebraska south of Ord, resulting in
shallow cumulus development. Ample CAPE and bulk shear exist for
organized severe storms, especially south of a line from Columbus
to Shelby, Iowa with the primary mode being messy and quick to
grow upscale. Wind profiles are largely straight-line close to
the outflow boundary from storms earlier in the day, and a
veering low- level wind profile in the warm sector.

With all of the moving parts in this evening's forecast, the general
idea is that storms form in central/south-central Nebraska and grow
upscale as the move ESE. The primary hazard expected with the storms
is expected to be damaging winds, with hail being secondary. A
tornado or two cannot be ruled out, especially if a storm is able to
form in the warm sector in SE Nebraska or if a cluster of storms
moves along a residual boundary. Also of concern is the risk for
flooding, especially where storms move over the same areas. The main
thing that could throw a wrench into the forecast would be storms
initiating near the outflow boundary in the I-80 vicinity,
causing storms to get to the forecast area earlier than expected.
Storms should initiate from 4 to 6 PM, move east over the next few
hours with a second wave possible after 9 PM

Going forward in the forecast period storm expect 80's across the
area Wednesday and storm chances Thursday, with cooler temperatures
moving in Friday through the weekend into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 624 PM CDT Tue May 17 2022

Timing of storms will be later than early forecast. Current
timing indicates storms are possible at KOMA and KLNK between
04-07Z. Hail and damaging wind gusts will be the primary hazards.
After the storms have moved out of the area, ceilings are expected
to drop to MVFR criteria across eastern Nebraska. MVFR ceilings
are expected to be in place farther to the north. Ceilings are
expected to scatter out quickly and become VFR after 14Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Petersen
AVIATION...Fajman
Hazardous weather outlook, May 17, 8:25 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
925 PM CDT Tue May 17 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190230-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
925 PM CDT Tue May 17 2022

This Hazardous Weather Outlook is for portions of southwest Iowa,
west central Iowa, east central Nebraska, northeast Nebraska, and
southeast Nebraska.

.DAY ONE...Tonight

Storms are expected to develop over the next few hours in
southeast Nebraska and are expected to continue into the early
morning hours. Severe storms will be possible with the potential
to produce hail and damaging winds. Isolated flash flooding is
possible where storms move over the same areas with 1 to 4 inch
rainfall totals possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another storm system could bring severe thunderstorms to the
region Thursday evening.

.SPOTTER INFORMATION STATEMENT...

The radar

The Omaha radar (KOAX), 92 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Shelby

When
May 17, 8:57 PM CST
Where
Shelby County, 2.08 mi NW of Harlan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -95.360

Trained spotter reported 1 inch hail.

Hail, Pottawattamie

When
May 17, 11:02 PM CST
Where
Pottawattamie County, 1.48 mi NNE of Lake Manawa
Measured
1 in hail
Reported by
Public
Coordinates
41.240, -95.840

Public reported via mPing 1 inch hail.

Hail, Harrison

When
May 18, 12:22 AM CST
Where
Harrison County, 0.86 mi NE of Woodbine
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.740, -95.710

Law enforcement reported 1 inch hail.

Hail, Harrison

When
May 18, 12:23 AM CST
Where
Harrison County, 0.86 mi NE of Woodbine
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.740, -95.710

Trained spotter reported half-dollar sized hail.

Hail, Harrison

When
May 18, 12:35 AM CST
Where
Harrison County, 3.67 mi E of Woodbine Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.740, -95.610

Law enforcement reported quarter size hail.

Hail, Shelby

When
May 18, 12:44 AM CST
Where
Shelby County, 4.64 mi NW of Panama
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -95.540

Public reported 1 inch hail and crop damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025345, 1025346, 1025347, 1025348, 1025349, 1025350.